News from the FDA/CDC

Safety alert for intragastric balloon systems


 

The Food and Drug Administration announced a safety alert on Aug. 10, 2017, for liquid-filled intragastric balloon systems, as they have caused five reports of unanticipated deaths that occurred from 2016 to present in patients.

The cause or incidence of patient death is still unknown, and the FDA has not been able to definitively attribute the deaths to the devices or the insertion procedures for these devices. All five reports show that patient deaths occurred within a month or less of balloon placement. In three of the reports, death occurred as soon as 1-3 days after balloon placement. The FDA has also received two additional reports of deaths in the same time period related to potential complications associated with balloon treatment.

In February 2017, the FDA issued a letter to health care providers to recommend close monitoring of patients with liquid-filled intragastric balloon systems used to treat obesity for the potential risks of acute pancreatitis and spontaneous overinflation. Since then, the product labeling to address these risks has been revised.

The FDA continues to recommend that health care providers closely monitor patients treated with these devices for complications. Any adverse events related to intragastric balloon systems should be reported through MedWatch. The FDA will keep the public informed as new information becomes available.

Read the full safety alert on the FDA’s website.

   Comments ()